Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Watery bleeding, on implanon, pregnancy test -ve, no pain

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4482 Questions
Ive been on the Implanon for 4 months now, and today i've noticed i've started getting really watery blood. I bleed quiet frequently on the implanon anyway but never have had watery period type blood before. I was considering having it removed as i'm quiet sick of bleeding frequently.

The bleeding has eased off since i first had the implanon put in, but i'm still bleeding for around 2 weeks at a time, & if i'm not bleeding i'm spotting for a week. I've only just noticed the runny blood type which doesnt last all the time, the rest of the time its been normal type of menstural bleeding.

(I've taken a pregnancy test, & that came back negative) There is no pain other then a bit of menstural pain!)
Posted Sun, 15 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Aashish Raghu 22 minutes later

Thanks for the query.

Are you having any burning sensation on passing urine.

Any pain, itching or uneasiness in the vagina.

Usually women who use Implanon are prone to experiencing irregular menstrual bleeding in upto 10%.

Implanon has similar side effect profile like regular oral contraceptive pills which is why it can cause irregular bleeding as well. It is also known to cause headaches, weight gain, nausea, abdominal pain, acne, depression as well. This is because of the Progesterone hormone content.

Usually this disturbance in bleeding should regularise in between but be aware that Implanon can cause irregular bleeding at any point in time.

Due to these side effects especially around 20% women have gotten the Implanon removed.

You can consult your Gynaecologist if the side effects are too much to take and you may get a change of contraceptive, preferrably oral pills or Intrauterine device which may have less hormone release and lesser side effect profile. The choice of contraceptive will depend on your medical history and a findings from a thorough clinical examination by your Doctor.

Also you need to get examined for possible vaginal infection due to hormonal imbalance, blood tests including haemoglobin to rule out anaemia due to the bleeding, urine test to rule out urinary infection especially if you have burning sensation on passing urine.

Avoid spicy food as nausea can be aggravated when on Implanon. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Drink enough water. Exercise daily.

Do remember than contraceptives other than condom cannot prevent against Sexually transmitted infections.

Do discuss the various contraceptive options available for you with your Doctor and get appropriate solution.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Watery bleeding, on implanon, pregnancy test -ve, no pain 23 minutes later

Thank you for the reply.

I have been experiencing a mild itchiness in the vagina, which i assumed was thrush, no burning pains when urinating.

I was just concerned about having very watery blood? as I never have experienced this before, today i had to run to the toilet as it just came out very quickly & started running down my leg was that watery. The colouring was quiet red not a darker blood. The bleeding has been quiet heavy the past few days, which i just assumed was a period, as i'm a bit unsure when i actually get a period now as i do bleed freguently from the implanon, but only one other time a few weeks ago did i notice the same thing with the watery blood!

The rest of the time its been quiet a normal flow (not as heavy), darker in colour & thicker, no pain associated with it but a bit of mild cramps. Then it may stop for a week & return with spotting & then may start a bit heavier again which i new was normal in some woman to have very irregular bleeding patterns from the implanin, i was just more concerned about having the watery bleeding, can it be a side effect of having the implanon? or could it be more serious.
Answered by Dr. Aashish Raghu 8 minutes later
Thanks for the query.

The watery bleeding could be due to possible vaginal infection.

Since you do experience mild itching in the vagina, there could be a possible infection causing Vaginitis which is a known complication of Implanon.

Due to the vaginitis there will be redness, itching and swollen vagina which will also cause spotting in most cases. Do consult your Gynaecologist for this problem for a thorough examination and required investigations to rule out infections like thrush, bacterial vaginosis etc.

Drink plenty of water to prevent symptoms of possible urinary infection which may extend from vagina.

Since you are experiencing so much bleeding it would be wise to discuss other contraceptive choices with your Doctor and select the best one for you especially in side effect profile.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor